Erythromycin-induced QT prolongation and polymorphic ventricular tachycardia (torsades de pointes)

Case report and review

Michael W. Brandriss, Scott Richardson, S. Serge Barold

Research output: Contribution to journalArticle

62 Citations (Scopus)

Abstract

Although uncommon, ventricular arrhythmias associated with erythromycin use have been reported previously, usually in the presence of heart disease and/or situations causing abnormal cardiac electrophysiology (such as bradycardia, hypokalemia, and the administration of other cardioactive drugs). We report a case of QT prolongation and polymorphic ventricular tachycardia (torsades de pointes) that was precipitated by the intravenous administration of erythromycin. In contrast to most other previously described patients, our patient did not demonstrate significant heart disease or other apparent factors contributing to the genesis of the arrhythmia.

Original languageEnglish (US)
Pages (from-to)995-998
Number of pages4
JournalClinical Infectious Diseases
Volume18
Issue number6
DOIs
StatePublished - Jan 1 1994
Externally publishedYes

Fingerprint

Torsades de Pointes
Erythromycin
Ventricular Tachycardia
Cardiac Arrhythmias
Heart Diseases
Cardiac Electrophysiology
Hypokalemia
Bradycardia
Intravenous Administration
Pharmaceutical Preparations

ASJC Scopus subject areas

  • Microbiology (medical)
  • Infectious Diseases

Cite this

Erythromycin-induced QT prolongation and polymorphic ventricular tachycardia (torsades de pointes) : Case report and review. / Brandriss, Michael W.; Richardson, Scott; Barold, S. Serge.

In: Clinical Infectious Diseases, Vol. 18, No. 6, 01.01.1994, p. 995-998.

Research output: Contribution to journalArticle

@article{5520d8aee11d4b2888fa96c9e1686cd0,
title = "Erythromycin-induced QT prolongation and polymorphic ventricular tachycardia (torsades de pointes): Case report and review",
abstract = "Although uncommon, ventricular arrhythmias associated with erythromycin use have been reported previously, usually in the presence of heart disease and/or situations causing abnormal cardiac electrophysiology (such as bradycardia, hypokalemia, and the administration of other cardioactive drugs). We report a case of QT prolongation and polymorphic ventricular tachycardia (torsades de pointes) that was precipitated by the intravenous administration of erythromycin. In contrast to most other previously described patients, our patient did not demonstrate significant heart disease or other apparent factors contributing to the genesis of the arrhythmia.",
author = "Brandriss, {Michael W.} and Scott Richardson and Barold, {S. Serge}",
year = "1994",
month = "1",
day = "1",
doi = "10.1093/clinids/18.6.995",
language = "English (US)",
volume = "18",
pages = "995--998",
journal = "Clinical Infectious Diseases",
issn = "1058-4838",
publisher = "Oxford University Press",
number = "6",

}

TY - JOUR

T1 - Erythromycin-induced QT prolongation and polymorphic ventricular tachycardia (torsades de pointes)

T2 - Case report and review

AU - Brandriss, Michael W.

AU - Richardson, Scott

AU - Barold, S. Serge

PY - 1994/1/1

Y1 - 1994/1/1

N2 - Although uncommon, ventricular arrhythmias associated with erythromycin use have been reported previously, usually in the presence of heart disease and/or situations causing abnormal cardiac electrophysiology (such as bradycardia, hypokalemia, and the administration of other cardioactive drugs). We report a case of QT prolongation and polymorphic ventricular tachycardia (torsades de pointes) that was precipitated by the intravenous administration of erythromycin. In contrast to most other previously described patients, our patient did not demonstrate significant heart disease or other apparent factors contributing to the genesis of the arrhythmia.

AB - Although uncommon, ventricular arrhythmias associated with erythromycin use have been reported previously, usually in the presence of heart disease and/or situations causing abnormal cardiac electrophysiology (such as bradycardia, hypokalemia, and the administration of other cardioactive drugs). We report a case of QT prolongation and polymorphic ventricular tachycardia (torsades de pointes) that was precipitated by the intravenous administration of erythromycin. In contrast to most other previously described patients, our patient did not demonstrate significant heart disease or other apparent factors contributing to the genesis of the arrhythmia.

UR - http://www.scopus.com/inward/record.url?scp=0028300622&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0028300622&partnerID=8YFLogxK

U2 - 10.1093/clinids/18.6.995

DO - 10.1093/clinids/18.6.995

M3 - Article

VL - 18

SP - 995

EP - 998

JO - Clinical Infectious Diseases

JF - Clinical Infectious Diseases

SN - 1058-4838

IS - 6

ER -